Find Support

Tafinlar and Mekinist Side Effects

Tafinlar and Mekinist Side Effects

Posted By
Juan Arias
1/13/2020 5:20pm
View other posts by
Activity
Replies: 11

My name is Juan, I'm 44, from Chile (South America).
In 2015 I was diagnosed with skin cancer (2,2 mm thickness melanoma). After surgery I had a successful recovery.... However the last 31th December was confirmed that Cancer is back in all my body, with metastasis in liver, lungs, bones, head, even heart....V600 BRAF mutation was also confirmed. I began the same day a treatment with drugs, Tafinlar and Mekinist (Novartis lab), with unbeliavable results...I was almost dead when I get into the hospital and 3 days after was at home with my family.
The main problem to me are the side effects. In the beginning (3rd to 5th days) diarrhea was so intense, so I had a loss of weigth important. But then fever arrives..... 39°C to 40°C (102 to 104°F), chills, uncontrolable tremors, low blood pressure (90/50 mmHg), the emergency team tought it was an infection, so again to the hospital.... blood test, urine test, culture..... But nothing. It seems side effects.
Fever is under control with 1gram paracetamol today, but my main conclusion is I was dehydrated when the fever starts because previous diahrea, this created the perfect storm. Lesson learned: You need drink TOO much water during both diahrrea and fever events.
I would like to know how you are making for managment the side effects of therapy, and of course if you have other "lesson learned" please share with us.
Thank you in advance.

Juan Arias

Hola Juan, te contestare en ingles por si otras personas quieren saber mas sobre mis experiencias con la terapia dirigida BRAF- MEK.

First, I am really sorry that you are having to fight a second time this cancer. One would think that after 4 years of No Evidence of Disease, melanoma would not come back, but the good news is that medicine is advancing. Did you get regular CT and MRI during this period ?

I was diagnosed exactly a year ago with stage IIIa (1.9mm Breslow). I now live in Germany and they gave me Tafinlar and Mekinist ,normal dosis. I am about to complete the treatment and my side effects were pretty bad in the beginning. I had fever, terrible rashes and severe headaches. As a result, I changed my diet ,eliminating processed foods, eating salads, fruits and lots of avocado (palta) and started to go for long walks. In addition I started to drink only water ,about 3 liters a day.

I am not sure if this has helped, but after the first 4 months, the side effects have completely subsided and I have completely forgotten about them. Also I take Tafinlar (2 pills) in the morning and Tafinlar with Mekinist in the evening. Maybe this helps as well.

I strongly recommend the book "Anticancer: A New Way of Life [David Servan-Schreiber]" This has helped me to changed my diet completely and although it might not help with Melanoma, it might help to make the therapy more bearable, assisting in getting rid of the side effects.

You will conquer this damn disease. I wish you all the strength you need.

Say hello to Chile for me. I lived there more many years and part of my heart has stayed there.

Thanks Chris for your reply.
About the scans, I made a PET CT every year, the last no evidence's PET CT SCAN is from February 2019. During November I became with gastric problems, and in half December during ecography was detected a tumor like a tennis ball in my liver.... Mutated BRAF growths too fast.

Juan Arias

Juan, the medicine is advancing at a tremendous pace. I also recommend to subscribe to google news with the key word MELANOMA. Nearly every day, there is a new article on some amazing scientific discovery regarding melanoma. Helps to keep to morale up.

What was your initial stage ? Were you stage I, II or III ? in 2015 ?

September 2015 - Stage IIa (2.2mm, without ulceration)
December 2019 - Stage IV
If you come to Chile again we could share some fruit juices with avocado toast!
Danke schon!

Juan Arias

Thanks Juan.

Si, así lo hacemos. Es probable que me toque un viaje a Santiago antes de agosto. Cualquier cosa, te aviso. Un abrazo Christian.

I was on the Taf/Mek combo for a year. Initially I was told to push through the fever/chills episode, but in the later half was instructed to stop taking the tafinalr until the symptoms subsided. I would typically be off the drugs for 2-3 days. Studies have shown that the pause in medication does not impact the response or surivivablity. Do your self a favor and as soon as you feel the onset of the symptoms stop taking them. I also found the the fever/chills were not as prevalent in the last 6 months of taking the drugs, but my energy levels were also much lower.

Cheers
Steven

Steven

Thanks Steve, today I will talk with my onco about your suggestion. B.R.

Juan Arias

My husband was on this medication for about 8 months and it was pure torture for him in terms of fevers and all the rest. He had to take constant breaks and had to be on a steady dose of 30mg prednisone. They finally switched him to Braftovi/Mektovi and life has been so much better. He is still seeing results a year later! We had our 3 month appointment yesterday and he is currently NED (after a body and brain filled with tumors). You may want to ask your doctor if you have the option to switch. It has made all the difference for us. Best of luck!
Shannon

Juan,

I to am 44 and just started taking the same drugs a month ago at Duke cancer center in NC. I went about 9 days before the side effects really started. Fever, chills, nausea, night sweats, headache. At first they had me stop the dabrafenib but that didn’t work so they had me take a break from the medication for about 4 days. I started again and lasted about 13 days before they returned. I’m not sure what their plan is now, they mentioned lessening the dosage but I’ve also heard on this website that intermittent dosing works pretty good. I’m sure your doctors will try something similar to try and get your body to adjust to the medication. I have not change my diet they actually advised against any big changes in my diet while on the medication.

Thanks to all for support.
I talked with my doctor yesterday and he told me "I prefer to continue with the treatment all days, especially during the first months. No way to stop!"
Last 3 days were so quiet about side effects, even I was driven about 20 miles into traffic. I have a special diet, low fat foods and small rations every 4 hours. (Chicken, Turkey, Low fat Cheese, Rice, Bread, Soup with vegetables, Jelly, Apples and Bananas) but the MOST IMPORTANT, I drink 3/4 gallon (3 liters) of water every day!

Juan Arias

I've been on the Taf/mek combo for over two years. Initially I had a very hard go of it and when I stopped for far longer than the doctor recommended 4 days (2 weeks!) my next scan showed a small new growth in my lungs. Happy to report that my body has adapted (on a slightly lower dose than originally prescribed) and no more spots on my lungs and my residual tumor has turned to dead tissue. Hoping that for you the fever/chills/rash episodes will become fewer and farther between.

JulieT